Alert archive / Pennsylvania / Frost Advisories in 2020
Frost Advisory 4, NWS State College, PA
NWS State College, PA issued this frost advisory at May 13, 2020, 2:02 PM EDT for 7 counties in Pennsylvania. It took effect at May 14, 2020, 12:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 13, 2020, 2:02 PM EDT (18:02 UTC)
- In effect from
- May 14, 2020, 12:00 AM EDT
- Expired
- May 14, 2020, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS State College, PA
Counties Cameron County, PA, Clinton County, PA, Columbia County, PA, Lycoming County, PA, Montour County, PA, Schuylkill County, PA, Warren County, PA
The radar
The State College radar (KCCX), 64 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213 WWUS71 KCTP 131802 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 202 PM EDT Wed May 13 2020 PAZ037-042-140615- /O.NEW.KCTP.FZ.W.0008.200514T0400Z-200514T1200Z/ Tioga-Sullivan- Including the cities of Mansfield, Wellsboro, and Laporte 202 PM EDT Wed May 13 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT THURSDAY... * WHAT...Freezing temperatures are expected. * WHERE...Tioga and Sullivan Counties. * WHEN...From midnight tonight to 8 AM EDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Valley locations and sheltered areas will experience the coldest temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take protective measures now as freezing temperatures could damage or kill tender plants and vegetation. Potted plants should be brought inside. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ PAZ004-011-012-041-046-051-053-058-140615- /O.NEW.KCTP.FR.Y.0004.200514T0400Z-200514T1200Z/ Warren-Cameron-Northern Clinton-Northern Lycoming- Southern Lycoming-Montour-Columbia-Schuylkill- Including the cities of Warren, Emporium, Renovo, Trout Run, Williamsport, Danville, Bloomsburg, Berwick, and Pottsville 202 PM EDT Wed May 13 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT THURSDAY... * WHAT...Temperatures in the mid 30s could result in frost formation. * WHERE...Warren, Cameron, Northern Clinton, Northern Lycoming, Southern Lycoming, Montour, Columbia and Schuylkill Counties. * WHEN...From midnight tonight to 8 AM EDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...The frost will occur mainly in valley locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants and vegetation from the cold. Potted plants should be brought inside. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
1 follow-up statement
698 WWUS71 KCTP 140033 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 833 PM EDT Wed May 13 2020 PAZ037-042-141200- /O.CON.KCTP.FZ.W.0008.200514T0400Z-200514T1200Z/ Tioga-Sullivan- Including the cities of Mansfield, Wellsboro, and Laporte 833 PM EDT Wed May 13 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 33 expected. * WHERE...Sullivan and Tioga Counties. * WHEN...From midnight tonight to 8 AM EDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Valley locations and sheltered areas will experience the coldest temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take protective measures now as freezing temperatures could damage or kill tender plants and vegetation. Potted plants should be brought inside. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ PAZ004-011-012-041-046-051-053-058-141200- /O.CON.KCTP.FR.Y.0004.200514T0400Z-200514T1200Z/ Warren-Cameron-Northern Clinton-Northern Lycoming- Southern Lycoming-Montour-Columbia-Schuylkill- Including the cities of Warren, Emporium, Renovo, Trout Run, Williamsport, Danville, Bloomsburg, Berwick, and Pottsville 833 PM EDT Wed May 13 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT THURSDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Warren, Schuylkill, Northern Clinton, Northern Lycoming, Columbia, Montour, Cameron and Southern Lycoming Counties. * WHEN...From midnight tonight to 8 AM EDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...The frost will occur mainly in valley locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants and vegetation from the cold. Potted plants should be brought inside. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 13, 1:28 PM EDT, 34 minutes earlier.
Area forecast discussion, May 13, 1:28 PM EDT, 34 minutes before
Area Forecast Discussion National Weather Service State College PA 128 PM EDT Wed May 13 2020 .SYNOPSIS... High pressure will build across Pennsylvania today, then pass off the Mid-Atlantic Coast tonight. A warm front will push into the region late Thursday, then this frontal boundary will oscillate over the region through the upcoming weekend. A cut off upper low is likely to drift southeast across Pennsylvania Monday, then off the East Coast by the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... High pressure and the associated low-pwat air mass will supply central PA with abundant sunshine and lighter winds today. High temps this aftn will range from the mid 50s across the northern and western highlands to the low to mid 60s in the valleys of south-central PA. This is still a few degrees below normal for mid-May, but getting closer to where we should be. Another night of decent radiational cooling should lead to one more round of frost concerns across northern Pa tonight. Clouds will gradually begin to increase from SW to NE across the area. && .SHORT TERM /THURSDAY/... An approaching warm front will spread clouds and scattered showers into the area Thursday. The strongest warm advection at the nose of approaching low level jet will be focused over the eastern Grt Lks during the PM hours, so have painted the highest POPs across the northwest mountains. Model guidance indicates all of central PA, with the exception of the Laurel Highlands, will remain on the cool side of the approaching front with cloud cover likely holding temperatures below seasonal averages. However, can't rule out an evening thunderstorm over the western counties associated with arriving low-level jet and developing elevated instability. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Guidance indicates central PA will break into the warm sector Friday with showers and thunderstorms becoming likely during the PM hours ahead of a cold front pressing southeast from the Grt Lks. Model guidance is currently indicating modest pre- frontal capes on the order of 500-1000j/kg due to a fair amount of cloud cover. However, given 45-50kt winds in the 800-700mb layer, have to believe severe weather in the form of damaging wind gusts is a possibility. At the very least, expect a fairly windy day, as those stronger winds aloft mix to ground level. Longer range guidance suggests the cold front will stall near the Mason- Dixon line for Sat and Sun, keeping clouds and scattered showers/storms in the forecast and making for a challenging temperature forecast this weekend depending on the exact position of the frontal boundary. A stronger upper trough will move from the Great Lakes region into New England late Sun / early Mon, likely bringing with it more organized showers and storms. Behind this system, there is good model agreement for a large ride building over the eastern US and warm wx returning by the middle of next week. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... VFR conditions will persist across central PA through the remainder of today. Clouds will gradually begin to increase overnight, but cigs should remain VFR through 12z for all TAF sites. Clouds will continue to thicken and lower on Thursday, with scattered showers gradually developing from the west. Outlook... Thurs...SHRA developing. Thunder possible west. Reductions possible, esp N and W. Fri...SHRA and TSRA expected. Reductions likely. Sat...Becoming VFR. Sun-Mon...Widespread SHRA, sct TSRA, reductions likely. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Fitzgerald/Evanego NEAR TERM...Fitzgerald/Evanego SHORT TERM...Fitzgerald/Evanego LONG TERM...DeVoir/Colbert AVIATION...Evanego
Hazardous weather outlook, May 13, 8:25 AM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service State College PA 825 AM EDT Wed May 13 2020 PAZ004>006-010>012-017>019-024>026-033>035-037-041-045-141130- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Somerset- Bedford-Fulton-Tioga-Northern Lycoming-Southern Clinton- 825 AM EDT Wed May 13 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ027-028-036-042-046-049>053-056>059-063>066-141130- Mifflin-Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 825 AM EDT Wed May 13 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Widely scattered strong to severe thunderstorms with gusty winds and hail are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:02 PM EDT | Freeze Warning | CTP | Sullivan, Tioga | 18 hr |
Nearby
Frost Advisories in Pennsylvania, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.